EconPapers    
Economics at your fingertips  
 

Aggregation for general populations without continuity or completeness

David McCarthy, Kalle Mikkola and Teruji Thomas

MPRA Paper from University Library of Munich, Germany

Abstract: We generalize Harsanyi's social aggregation theorem. We allow the population to be infinite, and merely assume that individual and social preferences are given by strongly independent preorders on a convex set of arbitrary dimension. Thus we assume neither completeness nor any form of continuity. Under Pareto indifference, the conclusion of Harsanyi's theorem nevertheless holds almost entirely unchanged when utility values are taken to be vectors in a product of lexicographic function spaces. The addition of weak or strong Pareto has essentially the same implications in the general case as it does in Harsanyi's original setting.

Keywords: Harsanyi's utilitarian theorem; discontinuous preferences; incomplete preferences; infinite populations (search for similar items in EconPapers)
JEL-codes: D60 D63 D81 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-mic and nep-upt
Date: 2017-08-16
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://mpra.ub.uni-muenchen.de/80820/1/MPRA_paper_80820.pdf original version (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pra:mprapa:80820

Access Statistics for this paper

More papers in MPRA Paper from University Library of Munich, Germany Ludwigstraße 33, D-80539 Munich, Germany. Contact information at EDIRC.
Bibliographic data for series maintained by Joachim Winter ().

 
Page updated 2019-03-31
Handle: RePEc:pra:mprapa:80820